For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic punding Go to previous topic Go to next topic Go to higher level

By barb On 2011.12.14 15:44
My husband is up all night taking his office apart. It is always a mess. When he isn't in the office (which is in the front of the house soI can never have people here) he is in the garage washing the floor and rearranging things . I'm going crazy. We spend no time together. Does anyone else have this problem?

By poppadum On 2011.12.14 19:36
I know the feeling! Been there, done that. Been prescribed antidepressants because of it and saw a "shrink" because I got the feeling I needed to be put in the "funny farm".
Hubby can only sleep for 4 hrs at a time.
We can no longer sleep in the same room as I need sufficient rest due to my own ailments. The design of our house is such that the largest bedroom is upstairs (where hubby sleeps - he hoards things in his bedroom so needs space) and is over all 3 of the downstairs bedrooms. Wherever I sleep I can hear hubby moving furniture, rearranging things... Even while asleep things (quite often fairly heavy) drop off his bed because he leaves every surface full of bits and pieces. I never know if it's things falling or hubby falling (loss of balance, taken sleeping tablets and tries to go to bathroom when tablets are already working, has had 6 heart attacks of which 2 in the bedroom) so I always rush upstairs to check on him. My mother who stayed with us while recuperating from surgery claims that I sleep "with one eye and one ear open".
Hubby and I hardly spend time together because he has become a golf, boat, internet radio presenter and poetry freak. Nothing else interests him anymore. When at home he spends the time in his bedroom if he's not taking things apart or rearranging things elsewhere in the house.
I too went crazy. I've been given the following advice: change what you can, accept what you can't.
Nice 'n tidy me has now become a bit of a slob out of necessity because I can no longer keep up with the mess but I don't blame hubby anymore because the brain connections/cells which have died off can no longer be used.
I therefore decided that in my imagination we have a "ménage à trois": hubby, me and our permanent lodger Mr Parkinson, whom I talked about to hubby. Neither he nor I can stand Mr Parkinson as he's the cause of multiple problems for both of us and therefore "he" gets blamed for all of them. This stops me from getting angry with hubby, complaining, telling him off or getting frustrated with him. It has allowed me to be gentle and more loving towards hubby again. I didn't ask for our horrible lodger, but neither did hubby and HE's the one who gets all the mental and physical pain the lodger causes.
I know it sounds crazy but it helps us.

By Reflection On 2011.12.14 21:05
Hi - I recently posted on the "progress with cutting back on Mirapex" thread.
What you're describing sounds like my husband was on Requip (he was on quite high doses.) Amazingly so, down to the surface of his bed covered with stuff that would fall off during the night.

The good news: it was the requip, not the Parkinsons (or at least it was some excess of PD meds, and I think requip is probably most to blame.)

So, at least for my husband, it was NOT the case that "the brain connections/cells have died off" - because he's now, 3-5 years later, much, much better in the areas you're describing.

It is so very hard to tell what's the meds, what's the disease, and the person with PD may be reluctant to cut down on the meds. But I can honestly say that, though he's still got significant issues, and PD is, of course, progressive, it is MUCH easier to deal with him since he's been off the requip - he's "himself" again, or at least a whole lot closer to the person he was.

My family lost years to requip that were very difficult, and did a lot of damage - but we just didn't know it was the medication, not the disease. I strongly urge you to at least try to see whether some of your husband's issues are caused my over medication.

By poppadum On 2011.12.15 04:23
Thanks, Reflection. I'll have to have a word with hubby's neuro - again.
The trouble is that hubby is a heart patient with severe problems (has his 2nd implanted cardioverter defibrilator or ICD) and he's on so much medication just to keep him alive. The heart meds can only be replaced by others with utmost care. The PD meds have to be adjusted accordingly so they can never be adjusted as much as the neuro would like to.
It's definitely worth a call but as so often before, I dare not hold my breath.

By Reflection On 2011.12.15 10:45
I know I risk sounding like a nut case here, but I'm passionate about this issue - because my family was so badly - and unnecessarily - damaged.

Here are a couple of threads previously addressing the messiness/medication issue:

http://www.myparkinsons.org/cgi-bin/forum/topic_show.pl?id=2428#14514

http://www.myparkinsons.org/cgi-bin/forum/topic_show.pl?id=3079#18467

My take is that the worst of the behaviors we're talking about - messiness, lack of sleep, a kind of manic quality - are from too high doses of dopamine. Too high doses of dopamine also cause dyskinesias over time, so are bad for the physical side of PD, as well as the mental/behavioral. The problem: in the short term (that is, "this dose", next couple of hours) the person with PD may well feel better with doses that are high enough to cause the "overdose" issues. I'm not clear in my own mind how much of the effect is the kind of PD medication (dopamine agonists?) vs. the dosage level - both factors play a part.

Every person with PD is different, and every family is different, so my experience may not apply to your situation. But I hope it does - because if it does, your life, and your loved one's, might improve greatly with a lower dose.

By poppadum On 2011.12.15 12:42
It's worth checking up on. We've nothing to loose but the effort.
thanks Reflection!

By barb On 2011.12.17 16:19
We have taken him off of almost everything - mirapex, amantadine, azilect. The next plan is to go off stalevo and back to sinemet - staggering the dosage. If we can get rid of hallucinations we'll be able to go off other meds. I'm at wits end. Hopefully this will give us some relief.

By drshepard On 2012.01.20 20:36
Oh...thank you for this punding forum! My husband and many of his family members have obsessive-compulsive disorder and obsessive-compulsive personality disorder. While OCD people understand they have a problem, OCPD people think their way is the right way. Hoarding came with the package...not as bad as the show "Hoarding" but definitely a stasher. The PD treatments make this all worse! What I found was that as the things moved from place to place, objects were stashed, and things were lined up, I became increasingly hostile and anxious. To add fuel to the fire, he also grabbed me in the night thinking I was his deceased brother and was an intruder and another night went barreling down a long hallway because a bomb was going to go off.

The more I became anxious, the more he stashed, piled and moved. I finally, and literally, drug the poor man to a Psychiatrist and he was diagnosed and treated with Luvox for the punding and we've thrown out everything that moves, as well as Serequel for the psychosis, and now Clonopin for a REM-sleep disorder. I must say, we are still tweaking the amounts, but a small sense of sanity is beginning to creep back into our lives.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you